Wyoming, 2002

Tornado in Wyoming, August 27, 2002

August 27, 2002 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 12:45 PM MST, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 12:45 PM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT TUE AUG 27 2002

RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL
NEB.  WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A
FEW WEAK TSTMS TO CONTINUE TO DVLP.  BY LATER THIS AFTN INTO THIS
EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD
ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS.  FOR NOW HARD
TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST
LOCATIONS TONIGHT.  STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF
SNOWY RANGE.  LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY
SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR.  A FEW SHWRS POPPING
UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF
THE SNOWY RANGE.  SFC TEMPS ALSO NOT QUITE AS WARM AS
EXPECTED...WITH AIRMASS NOT AS UNSTABLE.  STILL BEARS WATCHING REST
OF AFTN INTO EVNG THO.  IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW
LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD
AND THEN GETS KICKED NEWD ACRS NRN RCKYS.  FLOW ALOFT REMAINS
SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG.
FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME
WITH A MRNG PD OF DOWNSLOPE WINDS.  EXTENDED...MODELS FAIRLY
CONSISTENT WITH YESTERDAYS RUNS.  SOUTHWEST WINDS ALOFT SHOULD
DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE
WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR
A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS.  THINGS DRY OUT BY
LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL
ALLOW WINDS ALOFT TO GO MORE WESTERLY.

.CYS...
WY...NONE.
NE...NONE.

In the hours before

Local storm report, Aug 27, 5:31 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
631 PM MDT TUE AUG 27 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    20 NE HANNA               WY   1.75 INCH HAIL
08/27/02   CARBON

0610 PM    MEDICINE BOW              WY   1.25 INCH HAIL
08/27/02   CARBON
Local storm report, Aug 27, 6:21 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT TUE AUG 27 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    20 NE HANNA               WY   1.75 INCH HAIL
08/27/02   CARBON

0610 PM    MEDICINE BOW              WY   1.25 INCH HAIL
08/27/02   CARBON

0700 PM    ROCK RIVER                WY   1.75 INCH HAIL
08/27/02   ALBANY
Special weather statement, Aug 27, 7:00 PM MST, 18 minutes before
WYZ062>070-280230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT TUE AUG 27 2002

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 647 HAS EXPIRED AS THE OVERALL
THREAT FOR SEVERE WEATHER HAS DIMINISHED.  THE POSSIBILITY STILL
EXISTS FOR A THUNDERSTORM OR TWO TO BECOME SEVERE OVER SOUTHEAST
WYOMING THIS EVENING BUT MOST REMAINING STORMS ARE EXPECTED TO
BE NON-SEVERE.

&&

RE
WCJIN-WYSE

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Albany

When
August 27, 7:18 PM MST to 7:22 PM MST
Where
Albany County, 10 mi N of Laramie
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -105.583

Brief tornado touchdown in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyThe tornado archive for Wyoming, 2002Warnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314672.